Today’s post will focus on a topic not customarily covered in this blog forum: side effects of chemotherapy. In particular, I would like to focus your attention on chemotherapy-associated infections.
Be it viral, bacterial, fungal, or parasitic in nature, some microorganism is undoubtedly trying to gain a foothold inside your patient’s body. If your patient is on chemotherapy or radiotherapy, chances are very good that these bugs will win, if you do not prepare them for this battle. The situation is worse for patients with leukemia because, even before they receive chemo or radiation therapy, the preponderance of immature white blood cells already makes them more susceptible to infection than other cancer patients.
The US Centers for Disease Control and Prevention (CDC) estimates that, each year, 60,000 cancer patients are hospitalized for chemotherapy-associated infections and one patient dies every two hours from this common side effect. The CDC has created a number of web-based tools to educate patients and health care providers on the dangers of chemotherapy-associated infections. For more information, click here.
How do you prepare your patients to battle chemotherapy-associated infections?
How frequently do you monitor patients for leukopenia?
Do you employ colony-stimulating factors such as granulocyte colony stimulating factor (G-CSF) in patients diagnosed with chemotherapy-associated leukopenia? When do you start treatment with G-CSF…before or after the patient develops fever/infection?
We’d love to hear from you in the comments section below! If you have a case study or a more extended response to this subject, click here to submit an item for us to publish.